Q:

Can any non-supplement drugs cause side effects related to excess vitamin D?

A:

Quick Answer

There are a few non-supplement drugs that can cause side effects related to excess vitamin D, such as thiazide diuretics and other prescribed medications dealing with high blood pressure or heart disease, reports Healthline. While many people need to supplement their vitamin D intake, there are other people who are getting too much vitamin D, whether from their medications or supplements. More than 10,000 IU is considered problematic, according to WebMD.

Continue Reading
Can any non-supplement drugs cause side effects related to excess vitamin D?
Credit: Moment Mobile ED Moment Mobile Getty Images

Full Answer

When people get more than the recommended amount of vitamin D, they experience side effects including weight loss, heart arrhythmias, anorexia, polyuria, vascular calcification, tissue calcification, heart damage, kidney damage and blood vessel damage, according to the U.S. National Institutes of Health. People who have diseases or conditions, such as liver disease, kidney disease, hyperparathyroidism, histoplasmosis, tuberculosis and sarcoidosis, are at a higher risk of vitamin D toxicity, reports Healthline.

On the other hand, many people do not get enough vitamin D and need to supplement their daily intake. Vitamin D can be found in foods such as fatty fish and in small amounts in egg yolks, beef liver and in cheese. Because vitamin D is found in only a few foods and in small amounts, most people get their vitamin D intake from the sun or from fortified foods, such as cereal, according to the U.S. National Institutes of Health. If a person believes that he or she needs supplementation, it is recommended to discuss it first with a health professional to avoid overdose risks.

Learn more about Medications & Vitamins

Related Questions

Explore